Indiana, 2020

Flash Flooding in Indiana, August 18, 2020

August 18, 2020 · NWS LMK · 3 events in 2 counties and zones

While on the western side of an upper trough, a surface low with associated fronts moved south through southwest Indiana. This produced heavy rainfall with localized flooding in a few Indiana counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

While on the western side of an upper trough, a surface low with associated fronts moved south through southwest Indiana. This produced heavy rainfall with localized flooding in a few Indiana counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 2:11 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 18, 2:11 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
311 PM EDT Tue Aug 18 2020

.Short Term...(This evening through Wednesday)
Issued at 305 PM EDT Tue Aug 18 2020

Sfc low pressure over southwest Indiana will continue to move
southeast through central KY this evening along with an upper level
shortwave. Scattered to numerous showers and storms are expected to
continue over the area through this evening.

Most of central and eastern KY were in the low's warm
sector this afternoon with 2000-2500 j/kg of CAPE present and an
axis of 900-1000 j/kg of DCAPE east of I-65.  20-25 kts of effective
bulk shear was in place with steep low and mid levels on soundings.
These parameters would indicate strong wind and small hail threats
in any storms today.  Although PWATs aren't unusually high (1.5"
max), storms were focusing near the warm front of this low pressure
system over southern Indiana and north central Kentucky which could
causing some training of cells and an isolated flood threat.
Certainly heavy downpours are likely in any storms.

CAMs agree that showers/storms will diminish in coverage and
intensity toward late evening with a dry period expected overnight.
Portions of southern Indiana may see only partly cloudy skies
tonight resulting in lows dropping into the upper 50s to low 60s.
Central Kentucky should remain partly to mostly cloudy with lows
holding in the lower 60s.

For Wednesday, expect a baggy upper trough to hang over the lower
Ohio Valley and sfc high pressure to our north over the Upper
Midwest. The high pressure will bring a decent cap into portions of
southern Indiana and north central KY.  However, only weak capping
is expected over southern KY into portions of east central KY with
modest instability forecast to develop by mid day.  Shear will be
meager but enough forcing may be there for a few showers/storms to
develop during the afternoon/evening hours over southern KY/east
central KY.  With northeast flow in the low levels over most of the
region, high temps will be cooler than normal for mid Aug with highs
in the upper 70s/lower 80s.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 245 PM EDT Tue Aug 18 2020

To start the long term period, expect to find an upper level trough
axis positioned across the lower MS Valley and up into the OH
Valley, with a weak low centered over western TN. At the surface, a
large area of high pressure will remain situated to our north.
Overall, expect Thursday to be another relatively quiet day for most
of the region, with high temperatures reaching into the lower to mid
80s. However, as southerly flow on the southeast side of the trough
helps pull some Gulf moisture up into the area, may see some
afternoon showers and storms develop over south-eastern portions of
KY. Overnight temperatures Thursday night are progged to be in the
lower to mid 60s.

As we move into the weekend, the weak upper-level trough/low is
progged to lift northeastward across the region. This will bring
increased chances for showers and storms across the area on Friday
and Saturday, with the best coverage during the afternoon hours.
Models then begin to diverge as we move into the Sunday and beyond
timeframe. For now, general thinking is that shower and storm
chances may continue into Sunday as the upper trough axis exits to
the east, with generally drier conditions expected for the beginning
of next week as the subtropical high pressure off the east coast
expands over the region. High temperatures will start off in the
lower to mid 80s, then gradually warm into mid to upper 80s as we
move into next week. Low temperatures will remain in the mid to
upper 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Tue Aug 18 2020

Scattered to at times numerous showers and storms are expected over
the area this afternoon and evening courtesy of a sfc low and cold
front passing through the region.  Have included VCTS at all TAF
sites through this evening and added tempo groups at SDF/LEX which
are most likely to see a t-storm with reduced flight conditions in
the 18-22Z time frame.  After sunset, convection will weaken and
begin to diminish in coverage.  Winds will become predominantly from
the NE tonight and remain elevated in the 5-7 kt range behind the
departing sfc low/cold front.  A few of the short range models also
indicate low cigs could develop at BWG/LEX during the pre-dawn hours
so have included an MVFR group late tonight into tomorrow morning
for those sites.  VFR conditions are expected to return for all TAF
sites around or after sunrise tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...AMS
Long Term...JML
Aviation...AMS
Hazardous weather outlook, Aug 18, 12:02 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
102 PM EDT Tue Aug 18 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191715-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
102 PM EDT Tue Aug 18 2020 /1202 PM CDT Tue Aug 18 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered storms are expected today, especially south of the Ohio
River. Locally heavy downpours,brief gusty winds and small hail will
be the main threats. Storms will taper off from north to south this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms will be possible each afternoon
from Wednesday through the weekend, especially across south central
Kentucky. The greatest coverage will be on Friday. The main hazards
will be brief heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report gusty winds, hail and flooding this
afternoon.

13/CG/AMS

In the hours before

Special weather statement, Aug 18, 1:33 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
233 PM EDT Tue Aug 18 2020

INZ084-089-181900-
Crawford-Perry-
233 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD AND NORTHERN
PERRY COUNTIES...

At 232 PM EDT/132 PM CDT/, a strong thunderstorm was located 9 miles
southwest of English, moving east at 5 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Sassafras, Oriole, Celina, West Fork, Sulphur, Mifflin, Saint Croix,
Grantsburg, Riddle and Apalona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 8675 3825 8671 3825 8668 3830 8668
      3832 8667 3831 8640 3812 8648
TIME...MOT...LOC 1832Z 277DEG 6KT 3826 8661

DM
Special weather statement, Aug 18, 1:49 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
249 PM EDT Tue Aug 18 2020

INZ090>092-181915-
Floyd-Clark-Harrison-
249 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON...WEST
CENTRAL CLARK AND FLOYD COUNTIES...

At 249 PM EDT, a strong thunderstorm was located 11 miles northeast
of Corydon, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Galena, Palmyra, Greenville, Navilleton, Starlight, Byrneville,
Bradford, Floyds Knobs, New Salisbury and Edwardsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3844 8580 3821 8591 3833 8614 3842 8610
      3842 8600 3845 8599
TIME...MOT...LOC 1849Z 288DEG 11KT 3836 8603

DM
Local storm report, Aug 18, 1:51 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 PM EDT TUE AUG 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     2 SE BERRY              38.50N 84.35W
08/18/2020  M51 MPH          HARRISON           KY   MESONET

            51MPH WIND GUST MEASURED AT THE HARRISON
            COUNTY MESONET.

&&

DM
Local storm report, Aug 18, 1:53 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT TUE AUG 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     1 W FRANKFORT           38.19N 84.89W
08/18/2020                   FRANKLIN           KY   BROADCAST MEDIA

            REPORT RELAYED BY BROADCAST MEDIA OF LARGE
            TREE BRANCH SNAPPED IN JUNIPER HILLS PARK IN
            FRANKFORT. TIME ESTIMATED BY RADAR.

&&

DM
Special weather statement, Aug 18, 1:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
256 PM EDT Tue Aug 18 2020

KYZ036-037-040>042-181930-
Bourbon-Scott-Woodford-Fayette-Harrison-
256 PM EDT Tue Aug 18 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WOODFORD...EASTERN SCOTT...WESTERN BOURBON...NORTHERN FAYETTE AND
HARRISON COUNTIES...

At 256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Williamstown to 6 miles
northeast of Georgetown to near Meadowthorpe. Movement was east at 25
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lexington, Georgetown, Paris, Cynthiana, Meadowthorpe, Thoroughbred
Acres, Highlands, Breckinridge, Sadieville and Berry.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3808 8440 3805 8468 3825 8453 3847 8459
      3849 8456 3851 8450 3851 8449 3854 8448
      3853 8446 3854 8443 3856 8442 3857 8441
      3856 8439 3858 8426 3830 8420
TIME...MOT...LOC 1856Z 258DEG 20KT 3849 8451 3827 8445 3811 8460

DM
Special weather statement, Aug 18, 2:04 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
304 PM EDT Tue Aug 18 2020

INZ084-090-181930-
Crawford-Harrison-
304 PM EDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON AND EAST
CENTRAL CRAWFORD COUNTIES...

At 304 PM EDT, a strong thunderstorm was located near Carefree Town,
moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milltown, New Salisbury, Moberly, White Cloud, Depauw, Fairdale,
Ramsey and Frenchtown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8635 3836 8627 3833 8606 3817 8620
TIME...MOT...LOC 1904Z 298DEG 8KT 3827 8628

DM

The radar

The Louisville radar (KLVX), 55 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
August 18, 2:24 PM EST to 4:24 PM EST
Where
Crawford County, 0.84 mi S of Marengo to 0.87 mi SE of Marengo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.358, -86.350

Water was over State Road 66.

Flash Flood, Dubois

When
August 18, 3:30 PM EST to 4:15 PM EST
Where
Dubois County, 1.65 mi NE of Ferdinand to 2.62 mi NE of Ferdinand
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.237, -86.849

State Road 264, north of Ferdinand, was impassable due to flooding.

Flash Flood, Dubois

When
August 18, 4:30 PM EST to 6:30 PM EST
Where
Dubois County, Millersport to 1.45 mi W of Millersport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.330, -87.020

A county road near Duff was impassable to vehicles due to flowing water over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915035, 915037, 915036.